North Carolina, 2018

Damaging Winds in North Carolina, July 4, 2018

July 4, 2018 · NWS RAH · 4 events in 1 county or zone

A weak westward moving mid level shear axis was a focus for the development of a broken band of showers and storms. A few of these storms became strong to severe and produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak westward moving mid level shear axis was a focus for the development of a broken band of showers and storms. A few of these storms became strong to severe and produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 6:00 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 4, 6:00 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
700 PM EDT Wed Jul 4 2018

.SYNOPSIS...
Easterly flow will persist over the region through Thursday, thanks
to high pressure to our north and east. A cold front will then
settle southeastward across the region Friday night, and will push
south of our area by Saturday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 700 PM Wednesday...

Happy Fourth of July!

Little change required to the near term forecast.

Broken bands of convection drifting westward across the piedmont
occurring along a weak wwd moving mid level shear axis. T-storms
feeding upon a slightly unstable atmosphere with MLCAPE vales in the
neighborhood of 1000-1500 J/kg. Storms in the vicinity of Durham and
Siler City moving into an air mass more supportive of strong gusty
winds. Thus, could see a few locations report wind gusts 35-45 mph
through 01Z. This threat appears highest in a region from Albemarle
to the Triad region and Burlington.  Expect the bulk of the
convection to dissipate within an hour or two of sunset with loss of
heating. Otherwise, expect partly cloudy skies until pre dawn when
areas of low clouds are likely to develop. Overnight temperatures
generally in the mid 70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 245 PM Wednesday...

Ongoing easterly flow will result in a day similar to today, with
scattered coastal showers moving inland and across central NC as the
afternoon progresses into the evening.  With a similar airmass and
weak shear, the severe threat should be minimal. Highs in the upper
80s to around 90. Lows in the lower to mid 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Wednesday...

Longer range forecast is on track and only minor changes were made
to reflect latest guidance.

A cooler airmass will be moving across the Ohio Valley and Northeast
states Friday.  The leading edge of the cooler airmass will make its
way southward into the Mid-Atlantic States on Friday and then into
central NC Friday night before shifting and then stalling south of
the area Saturday night or early Sunday.  Scattered to numerous
convection will occur in the vicinity of the cold front as it
crosses the area Friday into Saturday.  Chance for rain expected to
taper off from north to south Saturday afternoon and evening.
With the exception of an isolated chance of convection across the
far southern/southeastern zones on Sunday, in proximity to the
decaying stalled frontal zone, it will remain dry through the middle
of next week.

Temperatures Friday will peak around 90F in advance of the front.
Highs Saturday and Sunday will be in the 80s as the cooler airmass
overspreads the area.  The heat returns Monday through Wednesday
with highs in the lower to mid 90s.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 715 PM Wednesday...

VFR conditions continue to remain dominant across central NC this
evening, with only intermittent drops into MVFR range as
showers/thunder impact TAF sites intermittently. Current radar
trends have cleared KRWI/KFAY with lingering VCTS mainly south and
west of KRDU. Showers and storms may impact KGSO between 00z/01z
and Winston Salem soon after tonight, with gradual clearing
commencing quickly after sunset. After 08Z tonight, E-NE low level flow
will result in patchy, to areas of IFR conditions with fog and low
clouds. The fog/stratus will lift after 05/13Z with cigs gradually
rising through MVFR criteria, then finally to VFR after 05/16Z. The
rest of the day Thursday will feature scattered showers and tstms,
similar to today, with locally brief MVFR conditions assoc with this
activity. Due to uncertainty of location/timing, have treated this
threat with a VCTS for now.

After 05/18Z:  A cold front will bring another good chance of
showers/storms, and along and immediately post-frontal sub-VFR
ceilings, to cntl NC early Fri night-Sat. Improving aviation conditions
are expected behind the front over the weekend, and may lingering into
early next week as high pressure remains in control.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...WSS
SHORT TERM...np
LONG TERM...CBL/Franklin
AVIATION...JJM/np
Hazardous weather outlook, Jul 4, 3:38 AM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
438 AM EDT Wed Jul 4 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
438 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 4, 4:48 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
548 PM EDT WED JUL 4 2018

NCZ027-041>043-042230-
Nash NC-Johnston NC-Wake NC-Wilson NC-
548 PM EDT WED JUL 4 2018

...A THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTHEASTERN JOHNSTON AND WEST CENTRAL WILSON COUNTIES UNTIL
630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bailey, or 16 miles southwest of Nashville, moving west at 15 mph.

Deadly cloud to ground lightning will be possible with this storm.

Locations impacted include...
Zebulon, Bailey, Knightdale, Wendell, Middlesex, Sims, Emit, Buckhorn
Reservoir and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3556 7838 3583 7850 3585 7827 3582 7825
      3586 7823 3589 7808 3572 7800
TIME...MOT...LOC 2147Z 070DEG 15KT 3578 7813

WSS
Special weather statement, Jul 4, 5:24 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT WED JUL 4 2018

NCZ010-011-026-027-041-042-042315-
Nash NC-Johnston NC-Franklin NC-Wake NC-Warren NC-Halifax NC-
624 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...
SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX...EASTERN WAKE...
NORTHWESTERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 12 miles south of Littleton
to near Bunn to 8 miles south of Zebulon. Movement was west at 15
mph.

Isolated wind gusts up to 40 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Raleigh, Louisburg, Wake Forest, Garner, Clayton, Zebulon, Bunn,
Knightdale, Wendell and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3630 7777 3595 7822 3564 7822 3556 7854
      3563 7858 3574 7860 3592 7861 3627 7823
TIME...MOT...LOC 2223Z 078DEG 14KT 3625 7791 3595 7830 3571 7830

WSS
Special weather statement, Jul 4, 5:26 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
626 PM EDT WED JUL 4 2018

NCZ023-024-039-040-073>075-042315-
Stanly NC-Chatham NC-Alamance NC-Randolph NC-Moore NC-Orange NC-
Montgomery NC-
626 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MOORE...
SOUTHERN ALAMANCE...SOUTHWESTERN ORANGE...CENTRAL MONTGOMERY...
SOUTHEASTERN RANDOLPH...SOUTHEASTERN STANLY AND WESTERN CHATHAM
COUNTIES UNTIL 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Carrboro to near Troy.
Movement was west at 15 mph.

Wind gusts up to 40 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Chapel Hill, Troy, North Carolina Zoo, Siler City, Carrboro, Biscoe,
Seagrove, Liberty, Norwood and Ramseur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 7959 3587 7951 3593 7946 3594 7932
      3589 7901 3587 7902 3521 7991 3522 8018
TIME...MOT...LOC 2226Z 096DEG 14KT 3585 7914 3528 7988

WSS
Special weather statement, Jul 4, 5:42 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT WED JUL 4 2018

NCZ024-025-042330-
Durham NC-Orange NC-
642 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND DURHAM
COUNTIES UNTIL 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving west at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Efland, Eno River State
Park, Parkwood, Gorman, Schley and Bethesda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 7882 3609 7881 3609 7879 3607 7878
      3607 7875 3603 7875 3602 7874 3603 7872
      3602 7871 3596 7872 3592 7876 3593 7880
      3588 7883 3587 7922 3618 7918
TIME...MOT...LOC 2241Z 098DEG 18KT 3600 7882

WSS
Special weather statement, Jul 4, 6:02 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
702 PM EDT WED JUL 4 2018

NCZ041-042345-
Wake NC-
702 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAKE COUNTY UNTIL
745 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 9 miles southeast of Raleigh, moving west at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler, New Hill, Lake Benson and Shearon Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 7848 3570 7847 3560 7860 3555 7882
      3559 7893 3579 7893
TIME...MOT...LOC 2302Z 085DEG 18KT 3570 7857

WSS

The radar

The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 4, 6:17 PM EST
Where
Orange County, 3.13 mi ENE of Chapel Hill Wllms Ar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.949, -79.019

One tree was reported down along Erwin Road.

Thunderstorm Wind, Orange

When
July 4, 6:20 PM EST
Where
Orange County, 3.19 mi W of Calvander
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.924, -79.177

One tree and a power line was reported down near the intersection of Dodson Crossroads and North Carolina Route 54.

Thunderstorm Wind, Orange

When
July 4, 6:21 PM EST
Where
Orange County, 1.37 mi S of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.900, -79.070

A couple of trees were reported down along North Carolina Route 54.

Thunderstorm Wind, Orange

When
July 4, 6:24 PM EST
Where
Orange County, 1.2 mi SSE of Blackwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.963, -79.066

One tree was reported down along Camille Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772558, 772564, 772565, 772566.